Alert archive / North Dakota / River Flood Warnings in 2022

River Flood Warning 47, NWS Grand Forks, ND

April 22, 2022Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Apr 22, 2022, 12:11 PM CDT for Cass County, Ransom County, North Dakota. It took effect at Apr 23, 2022, 7:00 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 22, 2022, 12:11 PM CDT (17:11 UTC)
In effect from
Apr 23, 2022, 7:00 PM CDT
Expired
Apr 29, 2022, 5:28 AM CDT
In force
5 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River (ND) near Enderlin (ENDN8).

Action stage
8 ft
Minor stage
9.5 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05059700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 22, 11:43 AM CDT, 28 minutes earlier.

Area forecast discussion, Apr 22, 11:43 AM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1143 AM CDT Fri Apr 22 2022

.UPDATE...
Issued at 1133 AM CDT Fri Apr 22 2022

Showers and thunderstorms continue along an axis of elevated
instability within strong bulk shear. Lapse rates along the MUCAPE
axis range in the 6-7 K/km range according to RAP analysis, so
marginal hail is still a possibility, but given the inability for
cells to maintain isolation, it's going to be a bit difficult to
get hail. Radar analysis indicates this well as CC values have
noticeably maintained within the 0.95-1.0 range.

There is increasing concern regarding the potential for flash
flooding, overland flooding, and river flooding as heavy
thunderstorms are expected tonight and training potential appears
high. Heavy rainfall is anticipated tonight, and given ongoing
snow melt and frost not quite thawing, confidence is high enough
that flooding may occur tonight. Therefore, we've decided to push
out a Flood Watch for the event.

UPDATE Issued at 945 AM CDT Fri Apr 22 2022

Intermittent showers and thunderstorms persist across the area. A
weak MUCAPE axis across the area is set up, with values ranging
300-600 J/kg aloft. A few storms have pulsed up with sub-severe
hail signatures have cropped up with a few overshooting tops on
satellite. A bit of bubbling cu has cropped up behind the ongoing
storm in central Cass County within the instability axis, so
something to keep an eye on for the next few hours. Given
instability and shear parameters, generally sub-severe to
marginally severe hail will be the worst expected impacts over the
next few hours.

UPDATE Issued at 642 AM CDT Fri Apr 22 2022

Seeing the most lightning of the night and it is now closing in on
sunrise. This lightning is currently the most active from west of
Jamestown to Aberdeen. This is in an area of good 850mb warm
advection, a focused 850mb jet, the best mid level lapse rates,
and MUCAPE. These parameters weaken moving into our FA. It looks
like today is going to stay wet, with waves of precipitation
tracking through the FA. It may not be heavy rain, but bouts of
steadier rain at times.

&&

.SHORT TERM...(Today through Saturday)
Issued at 358 AM CDT Fri Apr 22 2022

The long anticipated Colorado Low has begun to affect the FA, and
it will through the rest of the short term. The main impacts will
be heavy rain from thunderstorms, strong winds or hail, and the
potential for areal and additional river flooding.

Early this morning the regional radars showed fairly widespread
echoes across the FA. However, most of the initial echoes have not
produced any precipitation at the surface, it has mainly gone into
saturating the column. Once it has saturated, the precipitation
has not been too heavy, but steady. Devils Lake even started out
as wet, slushy snow, but it has since turned to just rain.
Temperatures had been around 32F at Devils Lake when the snow
started, but it has climbed to 33/34F now. It remains 32 to 34
from Cando to Langdon, so more wet/slushy snow is yet possible in
these areas. Overall, unless it turns to more snow, don't
anticipate too many issues from this overnight precipitation. Have
seen a few lightning strikes south and west of the FA, so will
maintain the mention of isolated thunder.

Today will be a cloudy day, with steady 850mb warm advection. With
the surface low holding in the Colorado area today, winds will be
from the east-southeast. Both of these elements point to wind
speeds staying on the lower side of guidance. Most of the FA has
precipitation chances today, but the best potential looks to be
along/north of the highway 200 corridor. Quite a few models are
showing fog developing, but think that will be more of a factor of
the rain/low clouds lingering today.

SPC has placed most of the FA along/south of highway 2 into a
marginal risk for severe weather today/tonight, but think the best
chances for this will be this evening, possibly into the overnight
period. The surface low should push out into central South Dakota,
with a warm front extending out to the east, mainly south of the
FA. A very strong 850mb jet develops with more warm advection.
Elevated storms should fire along and north of the warm front, and
moving rapidly north-northeast. Some of the high resolution models
are showing several different waves of convection lifting
northward. Will have to watch for strong winds mixing to the
surface and possibly some hail.

On Saturday, the surface low should continue to lift northeast, up
into the central or northern Red River Valley. A dry slot should
work up into the central and southern Valley into adjacent areas
of west central and northwest Minnesota, helping to bring some
sunshine and heating to those areas. A huge southeast to northwest
temperature gradient should develop, with highs in the mid 70s
near Fergus Falls to the mid 30s at Cando. An associated surface
warm and cold front could be the main focus for afternoon
thunderstorms. All modes of severe weather appear possible, with
models bringing surface dewpoints to around 60 degrees near Fergus
Falls. This should result in a ribbon of MLCAPE around 1000 J/kg
over the southeast FA. High resolution model guidance breaks out
storms in the early afternoon, as has them quickly racing east of
the FA by later afternoon. So a busy, active weather period is
upcoming.

.LONG TERM...(Saturday night through Thursday)
Issued at 358 AM CDT Fri Apr 22 2022

Through the extended period, the primary opportunity for weather
impacts occurs on Sunday, when rain changes to snow across the area.
This could give us a window of travel impacts for the Devils Lake
Basin, and possibly as far eastward as the Red River Valley.

Ongoing thunderstorm activity prevails into Saturday night into
Sunday, with colder air working into the Devils Lake area during the
early morning hours. A change-over to snow could occur as early as
midnight for areas to the west of Devils Lake, with periods of heavy
snow possible. Although temperatures will be falling, freezing temps
are not expected to reach the area until later in the morning.
Accumulations will be dependent upon snowfall rates, which could be
high in stronger bands. Further east, precipitation stays in liquid
form until sunrise, with snow mixing in, then changing to all snow
by mid-morning.

Accumulations on Sunday are expected to be heaviest in the Devils
Lake Basin, where there will be a 30 to 50 percent chance for 2 or
more inches of snow. These chances diminish quickly further east,
where there will be only a 10 to 20 percent chance of 2 inches in
Grand Forks.

Heading into Monday and Tuesday, cooler, but much quieter weather
prevails. Look for highs in the 30s and 40s in the wake of Sunday's
cold front. Our next chance for precipitation arrives late in the
day on Wednesday, when we could see another chance for light snow
and a rain/snow mix.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 642 AM CDT Fri Apr 22 2022

Tried to keep the TAFs fairly simple. Do not expect really strong
winds today, as easterly directions do not favor that. They may
have elevated sustained winds, but not too much for gusts. The
shower activity could mix down some gustier winds at times, but
that should be isolated. Not really expecting thunder today, but
it could affect KFAR tonight. It shouldn't rain constantly the
entire day, but really can't pick out a long duration dry period.
Rather than go with TEMPO groups, elected to keep predominant
showers today. Some models are showing a fog potential with the
rain, but think that will be more low clouds than anything.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Saturday evening for NDZ006>008-014>016-024-
     026>030-038-054.

MN...Flood Watch through Saturday evening for MNZ001-002-004>009-
     013>017-022-023.

UPDATE...Perroux
SHORT TERM...Godon
LONG TERM...Lynch
AVIATION...Godon
Hazardous weather outlook, Apr 22, 4:17 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 AM CDT Fri Apr 22 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-230930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
417 AM CDT Fri Apr 22 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A light accumulation of slushy snow is possible this morning,
mainly along the Canadian border.

Isolated severe storms are possible after 9 pm into the overnight
period, mainly along and south of highway 2. Hail up to 1 inch in
diameter and wind gusts up to 60 mph will be the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered severe thunderstorms are possible Saturday afternoon,
mainly east of the Red River. Hail up to 1.50 inches, wind gusts
up to 60 mph, and an isolated tornado are possible.

More snow is expected late Saturday night, Sunday, into Sunday
evening. Most areas can expect a dusting, but the Devils Lake
region has a higher probability for seeing amounts greater than 2
inches. Northwest wind gusts up to 45 mph are also possible along
and west of the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 22, 9:11 AM CDT, 3 hours before
Special Weather Statement
National Weather Service Grand Forks ND
911 AM CDT Fri Apr 22 2022

NDZ038-039-221445-
Barnes ND-Cass ND-
911 AM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of west central Cass
and southeastern Barnes Counties through 945 AM CDT...

At 910 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fingal, or 12 miles southeast of Valley City, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Fingal around 920 AM CDT.
  Oriska around 930 AM CDT.

Other locations in the path of this storm include Tower City and
Buffalo.

This includes Interstate 94 in North Dakota between mile markers 296
and 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4667 9783 4672 9808 4696 9790 4690 9740
TIME...MOT...LOC 1410Z 232DEG 30KT 4676 9788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CJ
Special weather statement, Apr 22, 9:52 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
952 AM CDT Fri Apr 22 2022

NDZ039-221530-
Cass ND-
952 AM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of central Cass County
through 1030 AM CDT...

At 952 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wheatland, or 27 miles west of Fargo, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Wheatland and Absaraka around 955 AM CDT.
  Casselton around 1005 AM CDT.
  Amenia around 1010 AM CDT.

Other locations in the path of this storm include Arthur and Prosper.

This includes the following highways...
 Interstate 29 between mile markers 74 and 79.
 Interstate 94 in North Dakota between mile markers 320 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4690 9757 4718 9714 4700 9682 4686 9738
TIME...MOT...LOC 1452Z 240DEG 30KT 4692 9741

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CJ
Special weather statement, Apr 22, 10:51 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1051 AM CDT Fri Apr 22 2022

NDZ027>030-221630-
Griggs ND-Steele ND-Traill ND-Grand Forks ND-
1051 AM CDT Fri Apr 22 2022

...A strong thunderstorm will impact portions of south central Grand
Forks, northwestern Traill, southeastern Griggs and Steele Counties
through 1130 AM CDT...

At 1051 AM CDT, Doppler radar was tracking strong thunderstorms near
Golden Lake, or 38 miles southwest of Grand Forks, moving northeast
at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hatton and Portland around 1110 AM CDT.

Other locations in the path of this storm include Holmes and
Reynolds.

This includes Interstate 29 between mile markers 117 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4789 9734 4763 9694 4724 9794 4724 9804
      4732 9823
TIME...MOT...LOC 1551Z 234DEG 31KT 4751 9764

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:23 PM CDTRiver Flood WarningFGFPembina, Walsh54 days
Apr 22, 9:11 AM CDTSpecial Weather StatementFGFBarnes34 min
Apr 22, 9:52 AM CDTSpecial Weather StatementFGFCass38 min
Apr 22, 10:51 AM CDTSpecial Weather StatementFGFSteele39 min
Apr 22, 11:27 AM CDTFlood WatchFGFBarnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 7 more20 hr
Apr 22, 12:11 PM CDTRiver Flood WarningFGFTraill14 days
Apr 22, 12:11 PM CDTRiver Flood WarningFGFCass, Richland36 days
Apr 22, 12:11 PM CDTRiver Flood WarningFGFBarnes11 days
Apr 22, 12:18 PM CDTRiver Flood WarningFGFPembina53 days
Apr 22, 12:51 PM CDTAreal Flood WarningFGFSteele30 hr
Apr 22, 4:04 PM CDTRiver Flood WarningFGFRansom31 days
Apr 21, 8:23 PM CDTRiver Flood WarningFGFMarshall13 days
Apr 21, 8:23 PM CDTRiver Flood WarningFGFMarshall15 days
Apr 21, 8:23 PM CDTRiver Flood WarningFGFKittson17 days
Apr 22, 12:28 PM CDTSpecial Weather StatementFGFPolk47 min
Apr 22, 1:15 PM CDTSpecial Weather StatementFGFPennington45 min
Apr 22, 2:02 PM CDTSpecial Weather StatementFGFPennington43 min
Apr 22, 2:33 PM CDTSpecial Weather StatementFGFBeltrami57 min
Apr 22, 3:32 PM CDTSpecial Weather StatementFGFBeltrami28 min

Nearby

River Flood Warnings in North Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.